Alert archive / Tennessee / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 129, NWS Morristown, TN

May 17, 20254 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 17, 2025, 1:20 AM EDT for 4 counties in Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2025, 1:20 AM EDT (05:20 UTC)
Expired
May 17, 2025, 1:45 AM EDT
In force
25 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, TN, Claiborne County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 9:37 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2481 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
4.8
Supercell composite
17.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:13 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 16, 9:13 PM EDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
913 PM EDT Fri May 16 2025

...New UPDATE...

.UPDATE...
Issued at 845 PM EDT Fri May 16 2025

We are still expecting a line of storms to move through the region
around or after midnight. Storms are slowly starting to come
together near the IL/KY/IN border. Some discrete cells are ahead
in Central Kentucky. I think the lull in activity will continue
for 2 to 3 more hours before things get more active. CAMs are
inconsistent with activity ahead of the main line. We have low
confidence in storms developing ahead of the main line. The main
line will move into the region around or after midnight and all
hazards are still possible.

A tornado watch is likely to be issued later tonight as the line
moves closer. Wind shear is very high with effective shear around
55 kt and 0 to 1 km shear 35 kt.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 308 PM EDT Fri May 16 2025

Key Messages:

2. Severe thunderstorms possible with threats of damaging winds,
large hail, and a lower but still significant threat of tornados
this afternoon into tonight.

2. Drier conditions for Saturday.

Discussion:

The atmosphere is primed for severe storms out ahead of the
approaching short wave trough, as HRRR/RAP forecast continue to show
MLCAPE this afternoon between 2000 and 2500 J/Kg with EBShear of
around 50 to 60+ kts. A remnant outflow boundary near the northern
Plateau into Southwest VA has the potential to be the focus for
storms this afternoon out ahead of tonight's main event, and
supercell structures would be likely along with the potential for
hail, damaging winds, and an increased threat of a tornado near the
boundary.  This threat will be conditional on if the cap erodes
enough for these additional storms to get going which is still
uncertain, and the hi-res CAMS have had a poor handle on this
daytime convection overall and unfortunately have added little to
the confidence in this scenario so far.

Despite the loss of heating after sunset, the instability will
remain significant tonight out ahead of the main round of convection
as lapse rates steepen with the shortwave trough moving in. The
HRRR/RAP forecasts show MLCAPES still around 2000 to 2500 J/Kg as
the convection approaches.  The LLJ will also increase as the line
approaches with 850 mb winds increasing to near 50 kts, and EBShear
OF 60+ kts is indicated along with increasing low level shear (with
0-1km shear reaching 35+ kts). Hi-res CAMS and other models have
been more consistent in showing a line of convection moving through
overnight, with timing still looking most likely to fall between 03z
and 09z. All severe hazards look possible, with damaging winds and
large hail the primary threats along with a lower, but still
significant (around 5 percent within 25 miles of a point), threat of
tornadoes. In addition, forecast PW values of 1.6 to 1.8 will be
near the climo max, and NAEFS IVT values are forecast to be near
climo max as well. This is a strong signal for very heavy rain
rates, which may result localized flooding especially in areas that
see repeated rounds of rainfall. The highest risk for flooding would
likely be across the north given the increased potential for storms
there this afternoon.

Saturday will turn drier behind this system, with plenty of sunshine
and a warm afternoon.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 308 PM EDT Fri May 16 2025

Key Messages:

1. Warm with a some showers and storms around at times Sunday
through Monday.

2. Precipitation chances increase for Tuesday into Wednesday, along
with a chance for strong to severe storms.

3. Cooler late next week in the wake of a cold front.

Discussion:

Saturday night looks to be mainly dry, but despite low amplitude
upper level ridging slowly building over our area during the
Sunday/Monday time frame, weak ripples in the flow are expected to
bring showers and thunderstorms to our area at times.  By Tuesday, a
stronger upper trough will approach the Mississippi Valley with
increased chances for showers and thunderstorms Tuesday into
Wednesday across portions of the Tennessee Valley and Southern
Appalachians, and there is an uptick in the chances for strong to
severe storms with this system.  Low confidence on how models are
handling the latter periods behind the cold front.  It may be drier,
but some models want to park a closed upper low nearby so at this
point the forecast will keep lower chances for showers and storms
Thursday and Friday.

&&

.AVIATION...
(00Z TAFS)
Issued at 726 PM EDT Fri May 16 2025

Conditions will be mainly VFR outside of thunderstorms. The
exception is MVFR CIGs in the morning likely at TRI. A line of
storms will move through the region around and after midnight.
Some storms may be severe with gusty winds being the main threat.
Low level wind shear will be present in spots where surface winds
are not gusty. The line should move through fairly quickly with
clearing expected tomorrow morning with winds becoming more
westerly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  87  65  85 /  70  10  10  50
Knoxville McGhee Tyson Airport, TN  66  83  62  82 /  80  10  10  30
Oak Ridge, TN                       66  84  62  82 /  90  10  10  30
Tri Cities Airport, TN              64  80  57  78 /  80  20   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...
AVIATION...McD
Hazardous weather outlook, May 16, 3:22 PM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
322 PM EDT Fri May 16 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
322 PM EDT Fri May 16 2025 /222 PM CDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this afternoon across
southwest Virginia into the our northern portions of Tennessee
this afternoon, with a more widespread threat across our entire
area tonight.   Damaging straight line winds up to 70
mph and large hail up to 1.5" are the primary threats along with
a low probabilities of tornadoes. In addition, there is a threat
of very heavy rainfall leading to flooding especially across SW
VA, NE TN and the northern Cumberland Plateau this afternoon into
tonight.

Please have multiple ways to receive watches or warnings such as
NOAA Weather Radio and Wireless Emergency Alerts (WEA) on cell
phones.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated strong to severe storms will remain possible across the
southern Plateau and southeast Tennessee for Sunday and Monday,
and area-wide Tuesday. Strong damaging winds will be the main
concern.

A more significant threat of strong to severe storms is possible
for Wednesday with damaging winds and hail. There is a good deal
of uncertainty of the extent and timing of these thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening into early
Saturday morning.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:57 AM EDTSevere Thunderstorm WarningMRXMorgan, Scott33 min
May 17, 1:39 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Knox and 3 more51 min
May 17, 1:41 AM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock, Hawkins64 min
May 17, 2:08 AM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Morgan, Roane52 min
May 17, 2:11 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea49 min
May 17, 2:15 AM EDTSevere Thunderstorm Warning Considerable damage threatMRXAnderson, Blount, Cocke, Grainger, Greene, Hamblen and 8 more60 min
May 17, 2:27 AM EDTTornado WarningMRXBradley, McMinn, Meigs, Monroe, Polk48 min
May 17, 2:29 AM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hawkins, Johnson, Sullivan, Washington61 min
May 17, 2:42 AM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe, Roane, Sevier48 min
May 17, 2:47 AM EDTAreal Flood AdvisoryMRXBlount, Hamblen, Jefferson, Knox, Sevier3 hr
May 17, 2:51 AM EDTSpecial Weather StatementMRXMeigs, Sequatchie39 min
May 17, 3:04 AM EDTSevere Thunderstorm WarningMRXBlount, McMinn, Monroe26 min
May 17, 3:09 AM EDTSpecial Weather StatementMRXCarter, Johnson, Unicoi51 min
May 17, 3:09 AM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Greene, Jefferson, Sevier, Unicoi and 1 more36 min
May 17, 3:25 AM EDTSevere Thunderstorm WarningMRXBlount, Monroe20 min
May 17, 3:29 AM EDTSpecial Weather StatementMRXBradley, Hamilton, McMinn, Meigs46 min
May 17, 3:38 AM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Sevier52 min
May 17, 4:13 AM EDTAreal Flood AdvisoryMRXBlount, Bradley, Hamilton, McMinn, Meigs, Monroe and 1 more4 hr
May 17, 4:14 AM EDTSpecial Weather StatementMRXMcMinn, Monroe46 min
May 17, 5:17 AM EDTSpecial Weather StatementMRXBradley, Polk58 min
May 17, 1:25 AM EDTSevere Thunderstorm WarningMRXWise65 min
May 17, 5:16 AM EDTSpecial Weather StatementMRXClay29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.